Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 59, NWS Cheyenne, WY

July 9, 2004Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 9, 2004, 2:15 PM MDT for Platte County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 2:15 PM MDT (20:15 UTC)
Expired
Jul 9, 2004, 3:00 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 111 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 092015
SVRCYS
WYC031-092100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
215 PM MDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLATTE COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF WHEATLAND

* UNTIL 300 PM MDT

* AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 20 MILES WEST OF CHUGWATER...OR ABOUT 27 MILES
  SOUTHWEST OF WHEATLAND...AND MOVING EAST AT 15 MPH.

  OTHER STORMS WERE DEVELOPING IN CENTRAL AND WESTERN PARTS OF PLATTE
  COUNTY...AND THESE STORMS COULD ALSO BECOME SEVERE THROUGH 3 PM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHWEST OF CHUGWATER BY 300 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4244 10528 4166 10527 4166 10477 4244 10477

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:10 PM MDT, 5 minutes earlier.

Area forecast discussion, Jul 9, 2:10 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
210 PM MDT FRI JUL 9 2004

.SHORT TERM...THUNDERSTORMS ALREADY DEVLOPING ALONG THE HIGHER
TERRAIN OF SOUTHEAST WYOMING.  STORMS WILL BECOME MORE NUMEROUS
THROUGH THE AFTERNOON...ESPECIALLY ONCE THEY ENCOUNTER HIGHER
DEWPOINTS OVER THE SOUTHEAST WYOMING PLAINS AND THE WESTERN NEBRASKA
PANHANDLE.  AGREE WITH SPC ABOUT CHANCES OF SVR STMS...BUT THINK
BEST CHANCE OF THOSE WILL BE IN THE PANHANDLE.  PEA SIZE HAIL
FALLING WITH VILS OF 40 TO 45. ALSO THE SURFACE AND UPPER PATTERNS
HAVE NOT CHANGED A LOT FROM YESTERDAY...WHEN WE MANAGED TO FIRE UP A
SEVERE STORM ACROSS THE SOUTHERN PANHANDLE.

STORMS SHOULD MOVE EAST LATE TONIGHT AND IN THE EARLY MORNING
HOURS...FOLLOWED BY CLEARING FROM WEST TO EAST.  UPPER RIDGE AXIS
STILL OVER AREA SO TEMPS CONTINUE ON THE WARM SIDE SATURDAY.
AFTER A MOSTLY SUNNY START IN THE MORNING...THINK WE WILL GET MORE
THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS THAT SPREAD EAST DURING
THE AFTERNOON...QUITE SIMILAR TO TODAY.

.LONG TERM...TYPICAL SUMMERTIME PATTERN SETTING UP DURING THIS
PERIOD WITH BUILDING UPPER RIDGE TO OUR SOUTH AND FEW UPPER
LEVEL FEATURES MOVING THROUGH THE SOUTHWEST FLOW ALOFT. TEMPERATURES
WILL BE WARM THROUGH FRIDAY AND HAVE BUMPED HIGHS UP FOR
SUNDAY...MONDAY AND TUESDAY BASED ON LATEST MODELS AND GUIDANCE
TEMPERATURES.

FIRST UPPER TROF MOVES THRU SOUTHEAST WY AND WESTERN NEB SATURDAY
AND SHOULD BE EXITING THE AREA BY SATURDAY EVENING. HAVE KEPT A
SLIGHT CHANCE IN THE EASTERN PORTION OF THE CWA INTO THE EARLY
EVENING. KEPT ONLY LOW POPS IN FOR SUNDAY AND MONDAY
AFTERNOONS/EVENINGS WITH MOST OF THE ENERGY REMAINING WELL TO THE
SOUTH AND NORTHWEST OF THE CWA. +16 DEGC TEMPERATURES AT 7H MAY KEEP
ATMOSPHERE CAPPED AS WELL.

GFS SHOWS TROF MOVING OVER THE TOP OF THE RIDGE AND THRU WESTERN
SD/NEB TUESDAY AFTERNOON/EVENING. SURFACE COLD FRONT MOVES INTO THE
NORTHEASTERN CWA TUESDAY EVENING AND PROVIDES A FOCUS FOR CONVECTION
THROUGH WEDNESDAY. BOUNDARY SLIPS THRU THE EASTERN PORTION OF THE
CWA BY THE END OF THE WEAK AND HANGS UP ALONG THE MOUNTAINS. THIS
WILL COOL TEMPERATURES A FEW DEGREES AND KEEP SCATTERED
THUNDERSTORMS IN THE FORECAST.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

BANN/STARK
Hazardous weather outlook, Jul 9, 10:51 AM MDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1051 AM MDT FRI JUL 9 2004

NEZ001>003-019>021-054-055-WYZ059>070-101131-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1051 AM MDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE LARAMIE RANGE
EASTWARD ACROSS THE SOUTHEAST WYOMING PLAINS AND WESTERN NEBRASKA
PANHANDLE THIS AFTERNOON AND EVENING.

THE STRONGEST THUNDERSTORMS MAY PRODUCE STRONG WINDS AND HAIL THIS
AFTERNOON AND EVENING. BEST CHANCES FOR STRONG STORMS WILL OCCUR
ALONG THE NEBRASKA/WYOMING STATE LINE EASTWARD WHERE MOISTURE IS MOST
ABUNDANT. WEAKER STORMS STILL HAVE THE POTENTIAL TO PRODUCE BRIEF
HEAVY RAINFALL AND WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL FORM OVER SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE EACH DAY...WITH BEST
CHANCES ON SATURDAY...WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FROM THE LARAMIE RANGE
EASTWARD...WITH BEST CHANCE OF ACTIVATION FROM NEAR THE
WYOMING/NEBRASKA BORDER EASTWARD.

BANN

In the hours before

Local storm report, Jul 9, 2:13 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
213 PM MDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 E POTTER              41.22N 103.28W
07/08/2004  1.75 INCH        CHEYENNE           NE   EMERGENCY MNGR

&&

STARK

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:48 PM MDTSevere Thunderstorm WarningCYSAlbany, Platte27 min
Jul 9, 2:36 PM MDTSevere Thunderstorm WarningCYSLaramie39 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.